Vortex fields carrying orbital angular momentum are robust with respect to a wide range of external disturbances and exhibit self-healing properties. These peculiar characteristics have been deeply investigated at optical frequencies but only a few of them have been observed at microwaves. In this paper, we try to partially fill this gap by investigating the topological characteristics of vortex fields radiated by standard patch antennas. In particular, we describe the behavior of a vortex mode when a metallic screen is placed in the near field of the radiating patch. Through a proper set of full-wave numerical simulations, we show that the main characteristics of the vortex mode, i.e. the spiral phase profile and the amplitude null, are preserved even if the overall radiated field is strongly perturbed by the obstacle.

Barbuto, M., Bassotti, A., Alu, A., Bilotti, F., Toscano, A. (2019). On the topological robustness of vortex modes at microwave frequencies. RADIOENGINEERING, 28(3), 499-504 [10.13164/re.2019.0499].

On the topological robustness of vortex modes at microwave frequencies

Barbuto M.;Alu A.;Bilotti F.;Toscano A.
2019

Abstract

Vortex fields carrying orbital angular momentum are robust with respect to a wide range of external disturbances and exhibit self-healing properties. These peculiar characteristics have been deeply investigated at optical frequencies but only a few of them have been observed at microwaves. In this paper, we try to partially fill this gap by investigating the topological characteristics of vortex fields radiated by standard patch antennas. In particular, we describe the behavior of a vortex mode when a metallic screen is placed in the near field of the radiating patch. Through a proper set of full-wave numerical simulations, we show that the main characteristics of the vortex mode, i.e. the spiral phase profile and the amplitude null, are preserved even if the overall radiated field is strongly perturbed by the obstacle.
Barbuto, M., Bassotti, A., Alu, A., Bilotti, F., Toscano, A. (2019). On the topological robustness of vortex modes at microwave frequencies. RADIOENGINEERING, 28(3), 499-504 [10.13164/re.2019.0499].
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11590/364080
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 7
  • ???jsp.display-item.citation.isi??? 6
social impact